Journal of Symbolic Logic

The approximation structure of a computably approximable real

George Barmpalias

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A new approach for a uniform classification of the computably approximable real numbers is introduced. This is an important class of reals, consisting of the limits of computable sequences of rationals, and it coincides with the 0’-computable reals. Unlike some of the existing approaches, this applies uniformly to all reals in this class: to each computably approximable real x we assign a degree structure, the structure of all possible ways available to approximate x. So the main criterion for such classification is the variety of the effective ways we have to approximate a real number. We exhibit extreme cases of such approximation structures and prove a number of related results.

Article information

Source
J. Symbolic Logic, Volume 68, Issue 3 (2003), 885- 922.

Dates
First available in Project Euclid: 17 July 2003

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1058448447

Digital Object Identifier
doi:10.2178/jsl/1058448447

Mathematical Reviews number (MathSciNet)
MR2004d:03132

Zentralblatt MATH identifier
1056.03040

Subjects
Primary: 03F60: Constructive and recursive analysis [See also 03B30, 03D45, 03D78, 26E40, 46S30, 47S30]
Secondary: 03D30: Other degrees and reducibilities

Keywords
Computably approximable reals approximation structure immunity properties

Citation

Barmpalias, George. The approximation structure of a computably approximable real. J. Symbolic Logic 68 (2003), no. 3, 885-- 922. doi:10.2178/jsl/1058448447. https://projecteuclid.org/euclid.jsl/1058448447


Export citation

References

  • G. Barmpalias On $0'$-computable reals, Electronic Notes in Theoretical Computer Science, vol. 66 issue 1 (2002), This is the issue containing the Proceedings of the Fifth Workshop on Computability and Complexity in Analysis, edited by V. Brattka, M. Schröder and K. Weihrauch, and is available electronically at \verb!http://www.elsevier.com/gej-ng/31/29/23/120/49/show/Products/notes/!
  • R. G. Downey Some computability-theoretical aspects of reals and randomness, Notes based upon a short course of lectures given in the fall of 2000 at the University of Notre Dame, September 10, 2001 (see \verb!http://www.mcs.vuw.ac.nz/research/maths-pubs.shtml!).
  • R. G. Downey, D. R. Hirschfeldt, and G. LaForte Randomness and reducibility, Mathematical foundations of computer science, August 27--31, 2001, Marianske Lázn\u e, Czech Republic (J. Sgall, A. Pultr, and P. Kolman, editors), Lecture Notes in Computer Science, vol. 2136, Springer, Berlin,2001, pp. 316--327.
  • A. J. Dunlop and M. B. Pour-El The degree of unsolvability of a real number, Computability and complexity in analysis (Swansea, 2000) (J. Blanck, V. Brattka, and P. Hertling, editors), Lecture Notes in Computer Science, vol. 2064, Springer, Berlin,2001, pp. 16--29.
  • C.-K. Ho Relatively recursive reals and real functions, Theoretical Computer Science, vol. 210 (1999), pp. 99--120.
  • P. Odifreddi Classical recursion theory, North-Holland, Amsterdam, Oxford,1989.
  • R. Rettinger and X. Zheng Hierarchy of the monotonically computable real numbers, Mathematical foundations of computer science, August 27--31, 2001, Marianske Lázn\u e, Czech Republic (J. Sgall, A. Pultr, and P. Kolman, editors), Lecture Notes in Computer Science, vol. 2136, Springer, Berlin,2001, pp. 633--644.
  • R. I. Soare Computational complexity, speedable and levelable sets, Journal of Symbolic Logic, vol. 41 (1977), pp. 545--563.
  • X. Zheng Recursive approximability of real numbers, Mathematical Logic Quarterly, vol. 48 (2002), no. S1, pp. 131--156.